Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 287, NWS Omaha, NE

July 17, 2005Cuming County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 17, 2005, 8:06 PM CDT for Cuming County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2005, 8:06 PM CDT (01:06 UTC)
Expired
Jul 17, 2005, 8:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cuming County, NE

The radar

The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:08 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 17, 4:08 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
408 PM CDT SUN JUL 17 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES WILL BE PROSPECTS FOR PRECIP...AND HOW HOT
TO TAKE TEMPERATURES THIS COMING WEEK.

IN THE SHORT TERM...ALL OF THE MODELS INDICATE FAIRLY WIDESPREAD
POST FRONTAL PRECIP THIS EVENING AND EARLY TONIGHT.  THE PROBLEM
IS THAT PRECIP WATER VALUES ARE RELATIVELY LOW AHEAD OF THE FRONT...
AND IT IS HARD TO SEE A LOT OF MOIST ADVECTION BEHIND IT.  THE ONLY
POSSIBILITY IS MID LEVEL MOISTURE FROM SECOND BAND OF RAIN FROM NERN
SD THRU VTN.  THE MAIN FRONTAL BAND HAS HAD ENOUGH CONVERGENCE TO
PRODUCE SOME LIGHT SHOWERS...BUT LOWER SFC DEW POINTS AHEAD OF IT
SUGGEST THAT TOO MUCH DRY AIR ENTRAINMENT IS TAKING PLACE TO ALLOW
STRONG THUNDERSTORMS YET.  BETTER DEW POINTS FARTHER NORTH IN MN ARE
ALLOWING SOMEWHAT STRONGER LOOKING SHOWERS...BUT FEW TSTMS YET.
THUS...WHAT CHANCE THERE IS FOR SUBSTANTIAL RAIN DEPENDS MORE ON
POST FRONTAL BAND.  LEFT POPS CLOSE TO PREV FORECAST...BUT KEPT QPF
AMOUNTS BELOW HALF AN INCH.

IN LATER PERIODS...LAST REMNANTS OF SHOWERS SHOULD MOVE OUT OF THE
SOUTHEAST LATE TONIGHT OR EARLY MON MORNING...FOLLOWED BY DRIER AIR
AND NEAR NORMAL JULY HIGHS.  THIS WILL FEEL LIKE A COOL SPELL...BUT
IT WILL NOT LAST LONG.

MODELS ADVERTISE RAPID WARMING ALOFT FOLLOWING THE CURRENT WAVE
MOVING THROUGH.  THIS MAKES GOOD SENSE...CONSIDERING THE STEADY
EASTWARD SPREAD OF AN UNUSUAL 5H WARM POCKET THAT FIRST APPEARED
YESTERDAY 12Z IN WRN OR...AND THIS MORNING EXTENDED ACROSS NRN NV
AND SW ID.  THERE IS SOME CHANCE THAT THE ADVERTISED WARM ADVN ALOFT
AND LOW LEVEL RETURN MOIST FLOW COULD TRIGGER SOME TSTMS. IN THE
ABSENSE OF ANY SIGNIFICANT UPPER SUPPORT...I THOUGHT THAT THE ODDS
FAVORED THE CURRENT DRY FORECAST INSTEAD.

THE HOT AIR IS BACK IN FULL FORCE BY WED...WHICH WOULD TURN OUT TO
THE THE HOTTEST DAY SO FAR THIS YEAR IN OUR AREA...WITH MODELS IN
AGREEMENT ON SFC LOW NEAR NORTHEAST NEB BY LATE AFTN...AND HOT TEMPS
FROM 850 MB ON UP.  WENT FOR A HIGH ARND 100 IN NRN COUNTIES...BUT
THIS COULD EVEN BE TOO LOW IF DEEP MIXING DEVELOPS.

MODELS CONTINUE TO EQUIVOCATE ABOUT THE LOCATION OF A COLD FRONT WED
NIGHT AND THU AS THE SFC LOW MAY OR MAY NOW SLIDE SOUTH.  WENT WITH
HPC SOLUTION FOR THE MOST PART...BUT MADE A SLIGHT CONCESSION TO THE
POSSIBILITY OF A FRONT IN THE FAR NORTH BY INTRODUCING SLGT CHC TSTMS
WED NIGHT INTO THU AND SOMEWHAT COOLER TEMPS.

SEE NO REASON WHY WX SHOULD NOT CONTINUE HOT AND DRY SOUTH OF THE
FRONTAL BOUNDARY.  ALONG WITH NEIGHBORING OFFICES...GENERALLY RAISED
HIGHS INTO THE MID AND UPPER 90S FOR LATER DAYS OF THE FORECAST.
ENSEMBLES ARE NOT IN GOOD AGREEMENT...SO THE UPPER RIDGE COULD
BEGIN TO BREAK DOWN NEXT WEEKEND...BUT PERSISTENCE SEEMS A BETTER
COURSE OF ACTION UNTIL THERE IS BETTER EVIDENCE THIS WILL ACTUALLY
OCCUR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Jul 17, 5:09 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT SUN JUL 17 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181130-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
509 PM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA. MAINLY ALONG AND SOUTHEAST OF A
LINE FROM ALBION TO WAYNE. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

A STRONG COLD FRONT...ASSOCIATED WITH A POTENT UPPER LEVEL
DISTURBANCE...WILL CONTINUE TO MOVE SOUTHEAST ACROSS EASTERN
NEBRASKA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THIS COLD FRONT BY EVENING. DUE TO THE AMOUNT OF INSTABILITY
AND WIND SHEAR...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE
SEVERE WEATHER THREAT SHOULD DIMINISH BY MIDNIGHT AS THE INSTABILITY
DECREASES AS TEMPERATURES COOL THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT ACROSS
EXTREME NORTHEAST NEBRASKA.

HOT TEMPERATURES WILL RETURN TO THE REGION BY MID WEEK WITH HIGHS
AGAIN MOVING BACK INTO THE MID TO UPPER 90S. THIS WILL LIKELY
PRODUCE HEAT INDICES ABOVE 100 DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS EAST CENTRAL AND
SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA.
.

BOUSTEAD

In the hours before

Special weather statement, Jul 17, 6:50 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT SUN JUL 17 2005

IAZ043-055-069-079-090-NEZ015-018-030>034-042>045-050>053-065>068-
078-088>090-180445-

...SEVERE THUNDERSTORM WATCH NUMBER 642 HAS BEEN ISSUED UNTIL
MIDNIGHT CDT...

THIS INCLUDES THE FOLLOWING COUNTIES...

IN WEST CENTRAL IOWA
     MONONA

IN SOUTHWEST IOWA
     HARRISON...POTTAWATTAMIE...MILLS AND FREMONT

IN NORTHEAST NEBRASKA
     WAYNE...THURSTON...CUMING...STANTON...MADISON...BOONE...COLFAX
     AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT...DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND
     SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...GAGE...JOHNSON AND
     JEFFERSON

MILLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.